Interstitial nephritis is a kidney disorder in which the spaces between the kidney tubules become swollen (inflamed). This can cause problems with the way your kidneys work.
Tubulointerstitial nephritis; Nephritis - interstitial; Acute interstitial (allergic) nephritis
Causes, incidence, and risk factors
The acute form of interstitial nephritis is most often caused by side effects of certain drugs.
The following can cause interstitial nephritis:
- Allergic reaction to a drug (acute interstitial allergic nephritis)
- Autoimmune disorders such as anti-tubular basement membrane disease, Kawasaki’s disease, Sjogren syndrome, systemic lupus erythematosus, or Wegener’s granulomatosis
- Long-term use of medications such as acetaminophen (Tylenol), aspirin, and nonsteroidal anti-inflammatory drugs (NSAIDS). This is called analgesic nephropathy.
- Side effect of certain antibiotics (including penicillin, ampicillin, methicillin, sulfonamide medications, and others)
- Side effect of other medications such as furosemide, thiazide diuretics, omeprazole, triamterene, and allopurinol
- Too little potassium in your blood
- Too much calcium or uric acid in your blood
Interstitial nephritis can cause mild to severe kidney problems, including acute kidney failure. In about half of cases, people will have decreased urine output and other signs of acute kidney failure.
Symptoms of this condition may include:
- Blood in the urine
- Increased or decreased urine output
- Mental status changes (drowsiness, confusion, coma)
- Nausea, vomiting
- Swelling of the body, any area
- Weight gain (from retaining fluid)
Signs and tests
The health care provider will perform a physical exam. This may reveal:
- Abnormal lung or heart sounds
- High blood pressure
- Fluid in the lungs (pulmonary edema)
Common tests include:
- Arterial blood gases
- Blood chemistry
- BUN and blood creatinine levels
- Complete blood count
- Kidney biopsy
- Kidney ultrasound
Treatment depends on the cause of the problem. Avoiding medications that lead to this condition may relieve symptoms quickly.
Limiting salt and fluid in the diet can improve swelling and high blood pressure. Limiting protein in the diet can help control the buildup of waste products in the blood (azotemia) that can lead to symptoms of acute kidney failure.
If dialysis is necessary, it usually is required for only a short time.
Corticosteroids or stronger anti-inflammatory medications such as cyclophosphamide can sometimes be helpful.
Most often, interstitial nephritis is a short-term disorder. In rare cases, it can cause permanent damage, including chronic kidney failure.
Acute interstitial nephritis may be more severe and more likely to lead to long-term or permanent kidney damage in elderly people.
Calling your health care provider
Call your health care provider if you have symptoms of interstitial nephritis.
If you have interstitial nephritis, call your health care provider if you get new symptoms, especially if you are less alert or have a decrease in urine output.
In many cases, the disorder can't be prevented. Avoiding or reducing your use of medications that can cause this condition can help reduce your risk.
Neilson EG. Tubulointerstitial diseases. In: Goldman L, Ausiello D, eds. Cecil Medicine. 23rd ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 123.
Remuzzi G, Perico N, DeBroe ME. Tubulointerstitial diseases. In: Brenner BM, ed. Brenner and Rector's The Kidney. 8th ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 33.
Reviewed by:David C. Dugdale, III, MD, Professor of Medicine, Division of General Medicine, Department of Medicine, University of Washington School of Medicine; Herbert Y. Lin, MD, PHD, Nephrologist, Massachusetts General Hospital; Associate Professor of Medicine, Harvard Medical School. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.
A.D.A.M., Inc. is accredited by URAC, also known as the American Accreditation HealthCare Commission (www.urac.org). URAC's accreditation program is an independent audit to verify that A.D.A.M. follows rigorousstandards of quality and accountability. A.D.A.M. is among the first to achieve this important distinction for online health information andservices. Learn more about A.D.A.M.'s editorialpolicy, editorialprocess, and privacypolicy. A.D.A.M. is also a founding member of Hi-Ethics and subscribes to the principles of the Health on the Net Foundation (www.hon.ch.)
The information provided herein should not be used during any medical emergency or for the diagnosis or treatmentof any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions.Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 2015 A.D.A.M., Inc. Any duplication ordistribution of the information contained herein is strictly prohibited.